I am a 28 year old male who has been experiencing a gradual onset of weak erections in the past eight months. My general practitioner tested my fsh, lh, and testosterone. The first two were okay, but my testosterone was 363. I was referred to a urologist who tested my testosterone total and free, and they measured 173 and 8.7. After being further questioned by my urologist, I said that I have also been experiencing irritability, difficulty concentrating, poor mood, sleep problems, and general feeling of bad health, which he said were also signs of low testosterone. He prescribed 5g androgel, but first had my prolactin checked (results not back yet). I have only been on the androgel for four days now, and my health and mood feel a little better (possibly placebo effect), but there has been no improvement in my libido or erectile strength, and I was under the impression that anything HRT remedies it should rememdy almost immediately. I understand that the chances of someone my age having weak erections are very low, and the chances of someone my age having low testosterone are also very low, but the chances that I am having both - and they are unrelated - must be extremely low. My questions are:
1) It seems very improbable that I'm experiencing weak erections and low testosterone at my age unless they are related. Could there be a third component causing both weak erections and low testosterone?
2) Could my body somehow be converting the supplemented testosterone into something else, and if so, by what mechanisms could this occur?
3) It is generally accepted that testosterone directly effects libido, but the literature is conflicting on the role of testosterone in erectile strength and function. Could you clarify?
4) Are there any acquired diseases that could cause this (I'm HIV negative)?
5) I was on an SSRI for four years and discontinued it months ago thinking it could have been contributing to the erectile weakness, months have passed and still no improvement. This most likely means that it had no influence, correct? It also most likely had no influence on my testosterone levels, right? I was just a little concerned that SSRIs could somehow mess with my endocrine system.
6) What course of action do you recommend, aside from following up with my urologist? That is, do you think I should consult an endocrinologist, raise the dosage of androgel, get additional testing, wait longer, etc.? I understand that on a forum you have to be conservative with the advice-giving, but I just want some opinions.
To answer your questions:
1) Low testosterone can certainly lead to weak erections. Diseases like diabetes and vascular disease can also lead to this - however this would be less likely at your age. Psychogenic factors can also lead to weak erections. A prolactin level (i.e. looking for a pituitary mass) can lead to low testosterone leading to weak erections.
2) It is unlikely that the body is converting the androgel to another hormone.
3) Supplemental testosterone can help with erectile dysfunction if the testosterone level is low. However, in those with normal testosterone levels, I am not aware of data suggesting that supplemental testosterone increases erectile quality.
4) Diseases like diabetes, nerve damage, as well as vascular diseases can lead to weak erections.
5) A known side effect of SSRIs is sexual dysfunction. If this is suspected, it should be discussed with your personal physician.
6) An endocrinologist would be an appropriate referral if there are questions about the testosterone level. If there continues to be questions, you may want to consider a neurology referral.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.